Post-Infectious Acquired Hemophilia A: A Case Report and Review of the Literature
Abstract
A 52-year-old man with no personal or family history of bleeding presented with extensive hematomas and skin bruising following prolonged antibiotic use. Initial laboratory evaluation revealed coagulopathy, with an elevated activated partial thromboplastin time and mild anemia. Mixing studies and factor assays confirmed the diagnosis of acquired hemophilia A, characterized by low factor VIII levels and high-titer factor VIII inhibitors. The patient was initiated on corticosteroids and cyclophosphamide, leading to gradual improvement in both bleeding symptoms and coagulation parameters. Comprehensive evaluations excluded autoimmune diseases and malignancies, supporting the conclusion that the condition was linked to prolonged antibiotic use. The patient continues to be in clinical remission after targeted therapy.
Fields of Study & Subjects
Hemophilia Treatment and Research
Blood properties and coagulation
Coagulation
Bradykinin
Polyphosphates
and Angioedema
Publication details
- Journal / source
- Journal of Brown Hospital Medicine
- Publisher
- Department of Medicine, Warren Alpert Medical School at Brown University
- Volume
- 5
- Issue
- 1
- Pages
- 147407–147407
- Publication date
- 1 January 2026
- Language
- EN